Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 173, NWS Mobile, AL

June 6, 1998Butler County, Covington County, Crenshaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 6, 1998, 1:11 AM CDT for Butler County, Covington County, Crenshaw County, Alabama. It was in force for 94 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 6, 1998, 1:11 AM CDT (06:11 UTC)
Expired
Jun 6, 1998, 2:45 AM CDT
In force
94 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Butler County, AL, Covington County, AL, Crenshaw County, AL

What was reported inside it

TimeReportWhereRemark
Jun 6, 1:30 AM CDTThunderstorm Wind 50Andalusia, ALTrees and power lines were blown down between Andalusia and River Falls.
Jun 6, 1:40 AM CDTThunderstorm Wind 50Georgiana, ALTrees and power lines were blown down between Georgiana and Greenville. Wind speeds in the Georgiana area were estimated above 50 mph.
Jun 6, 2:00 AM CDTThunderstorm Wind 50Luverne, ALTrees and power lines were blown down near Luverne.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 11:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 1998-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 1998-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

140 
WUUS1 KMOB 060610 RRA
SVRMOB
ALC013-039-041-060745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
111 AM CDT SAT JUN 6 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN SOUTHERN ALABAMA
  COVINGTON COUNTY IN SOUTHERN ALABAMA
  CRENSHAW COUNTY IN SOUTHERN ALABAMA

* UNTIL 245 AM CDT

* AT 110 AM CDT... A LINE OF SEVERE THUNDERSTORMS EXTENDED FROM SNOW
HILL,AL SOUTH TO EVERGREEN AND FURTHER SOUTH TO NEAR MOLINO FLORIDA.
THIS LINE OF STORMS WAS MOVING EAST-SOUTHEAST AT 45 TO 50 MPH. WIND
GUSTS BETWEEN 58 AND 70 MPH WERE QUITE COMMON ALONG THE LEADING EDGE
OF THE LINE AND STRAIGH-LINE WIND DAMAGE IS EXTENSIVE.

* THE LINE OF SEVERE THUNDERSTORMS WILL MOVE INTO AND ACROSS THE
WARNED COUNTIES ABOVE AND WILL BE LOCATED FROM NEAR LUVERNE SOUTH TO
ANDALUSIA AND FURTHER SOUTH TO WEST OKALOOSA COUNTY FLORIDA BY
205 AM CDT.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:24 PM CDT, 10 hours 47 minutes earlier.

Area forecast discussion, Jun 5, 2:24 PM CDT, 10 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
224 PM CDT FRI JUN 5 1998

THIS AFTERNOONS MCS MOVING THRU CNTRL MS ALONG WHAT APPEARS TO AN OLD
OUTFLOW BNDRY. NOT SURE THAT THIS COMPLEX WILL AFFECT THE IMMEDIATE
COAST BUT WILL NEED TO LEAVE IN SOME POPS FOR THIS EVENING...HIGHER
OVER NRN COUNTIES. CAPES ARND 2500 J/KG AND RAPID MOVEMENT OF LINE
CUD PRODUCE SFC WINDS NEAR SVR THRESHOLD YET THIS AFTERNOON. ETA
SHOWS COMPLEX DISSIPATING RAPIDLY AFTER SS. NEAR ZONAL FLOW TO PUSH
H7 TROFS RAPIDLY ACRS FA NEXT 24 HOUS IN ADVANCE OF SLOW MOVING SFC
FRONT. WEAK TROF OVER FA ARND 06Z TONIGHT WITH A SLIGHTLY STRONGER
TROF ARND 12Z SAT. SVR WX NOT EXPECTED AFTER THIS AFTERNOON WITH LOSS
OF DAYTIME HEAT AND WITH WEAK SHEAR AND LOWER CAPES. RAINFALL AMOUNTS
CUD BEGIN TO BE A PROBLEM SAT MORNING BUT FFG VALUES RELATIVETLY
HIGH. FRONT TO BE ALONG COAST NEAR SS SAT WITH COOLER AIR FOLLOWING
SAT NIGHT AND SUN.

MARINE AREA WILL CONTINUE TO HAVE SW WINDS NEAR SCEC LEVELS TONIGHT
BECMG MORE WESTERLY DURING THE DAY AND NW OVER THE NEAR SHORE WATERS
AFTER SUNSET SATURDAY. SCT TRW/RW THIS EVENING WILL BECOME MORE
NUMEROUS TOWARD SUNRISE.

MOB 75/86/65/85 4620  PNS 77/86/66/86 4620
DTS 78/85/71/86 3620  EVR 73/86/64/83 5610 11

In the hours before

Special weather statement, Jun 5, 7:14 PM CDT, 5 hours 57 minutes before
ALZ051>055-MSZ067-075-076-060030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
714 PM CDT FRI JUN 5 1998

THE SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED TO EXPIRE FOR THE
FOLLOWING COUNTIES...

IN ALABAMA

   ...CHOCTAW... CLARKE... MONROE... WASHINGTON... WILCOX

IN MISSISSIPPI

   ...GREENE... PERRY... WAYNE

AT 708 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED SEVERAL LARGE
THUNDERSTORMS OVER NORTHERN MOBILE...NORTHERN BALDWIN...CLARKE...AND
MONROE COUNTIES OF SOUTHWEST ALABAMA WHICH HAVE WEAKENED TO BELOW
SEVERE LIMITS. THESE STORMS WILL PROGESS SLOWLY EASTWARD THROUGH
THE EVENING HOURS. ANOTHER SEVERE THUNDERSTORM WATCH REMAINS IN
EFFECT UNTIL 10 PM FOR BUTLER... CRENSHAW... COVINGTON... CONECUH AND
ESCAMBIA COUNTIES OF SW AL.
Special weather statement, Jun 5, 7:14 PM CDT, 5 hours 57 minutes before
ALZ051>055-MSZ067-075-076-060030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
714 PM CDT FRI JUN 5 1998

THE SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED TO EXPIRE FOR THE
FOLLOWING COUNTIES...

IN ALABAMA

   ...CHOCTAW... CLARKE... MONROE... WASHINGTON... WILCOX

IN MISSISSIPPI

   ...GREENE... PERRY... WAYNE

AT 708 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED SEVERAL LARGE
THUNDERSTORMS OVER NORTHERN MOBILE...NORTHERN BALDWIN...CLARKE...AND
MONROE COUNTIES OF SOUTHWEST ALABAMA WHICH HAVE WEAKENED TO BELOW
SEVERE LIMITS. THESE STORMS WILL PROGESS SLOWLY EASTWARD THROUGH
THE EVENING HOURS. ANOTHER SEVERE THUNDERSTORM WATCH REMAINS IN
EFFECT UNTIL 10 PM FOR BUTLER... CRENSHAW... COVINGTON... CONECUH AND
ESCAMBIA COUNTIES OF SW AL.
Special weather statement, Jun 5, 8:10 PM CDT, 5 hours 1 minute before
ALZ056>060-060130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
810 PM CDT FRI JUN 5 1998

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN ALABAMA

   ...BUTLER... CONECUH... COVINGTON... CRENSHAW... ESCAMBIA

AT 807 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
STRONGER THUNDERSTORM ACTIVITY HAD ENDED OVER THESE COUNTIES...THUS
BRINGING AN END TO THE THREAT OF SEVERE WEATHER.  STRONG THUNDERSTORMS
ARE CURRENTLY ADVANCING INTO ESCAMBIA COUNTY FLORIDA...BUT WILL
CONTINUE TO TRACK TO THE EAST-SOUTHEAST.  ADDITIONAL THUNDERSTORM
DEVELOPMENT IS POSSIBLE ACROSS SOUTHWEST ALABAMA LATER TONIGHT.
Special weather statement, Jun 5, 8:10 PM CDT, 5 hours 1 minute before
ALZ056>060-060130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
810 PM CDT FRI JUN 5 1998

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN ALABAMA

   ...BUTLER... CONECUH... COVINGTON... CRENSHAW... ESCAMBIA

AT 807 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
STRONGER THUNDERSTORM ACTIVITY HAD ENDED OVER THESE COUNTIES...THUS
BRINGING AN END TO THE THREAT OF SEVERE WEATHER.  STRONG THUNDERSTORMS
ARE CURRENTLY ADVANCING INTO ESCAMBIA COUNTY FLORIDA...BUT WILL
CONTINUE TO TRACK TO THE EAST-SOUTHEAST.  ADDITIONAL THUNDERSTORM
DEVELOPMENT IS POSSIBLE ACROSS SOUTHWEST ALABAMA LATER TONIGHT.
Local storm report, Jun 5, 8:27 PM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
827 PM CDT FRI JUN 05 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    LEAKESVILLE               MS   WIND DAMAGE
06/05/98   GREENE                         5 OR MORE TREES DOWN IN
                                          LEAKESVILLE AND VICINITY

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:40 PM CDTSevere Thunderstorm WarningMOBBaldwin50 min
Jun 5, 10:42 PM CDTSevere Thunderstorm WarningMOBChoctaw78 min
Jun 5, 11:07 PM CDTSevere Thunderstorm WarningMOBClarke, Washington68 min
Jun 5, 11:12 PM CDTTornado WarningMOBChoctaw63 min
Jun 5, 11:36 PM CDTTornado WarningMOBClarke54 min
Jun 5, 11:41 PM CDTSevere Thunderstorm WarningMOBMobile79 min
Jun 6, 12:22 AM CDTSevere Thunderstorm WarningMOBMonroe, Wilcox68 min
Jun 6, 12:22 AM CDTSevere Thunderstorm WarningMOBBaldwin68 min
Jun 6, 12:31 AM CDTSevere Thunderstorm WarningMOBClarke29 min
Jun 6, 12:36 AM CDTSevere Thunderstorm WarningMOBEscambia69 min
Jun 6, 12:36 AM CDTSevere Thunderstorm WarningMOBConecuh69 min
Jun 6, 1:02 AM CDTSevere Thunderstorm WarningMOBMobile43 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.